• KMC

Urticaria and 'Hive-Like' Breakouts

Most people are familiar with the term ‘hives.’ They typically present as itchy, raised ‘welts’ which can occur nearly anywhere on the body – including the scalp, groin, hands, and feet. In dermatology, we use the term urticaria. Despite popular belief, most cases of urticaria are not due to an allergy. Instead, they usually happen for no identifiable reason at all.


Antihistamines are the primary treatment for urticaria. The most common is Benadryl, although there are many other prescription and over-the-counter brands as well. Other medicines to consider are medicines used for controlling stomach acid, which are a type of antihistamine also.


These would include medicines like cimetidine (Tagamet) and ranitidine (Zantac). Even though these are typically used for heartburn, they can be particularly helpful when someone has difficult to control breakouts.


The first goal with treating urticaria is to simply relieve the inflammation and itching. After doing so, most cases resolve without further testing. If needed, a biopsy or allergy testing may be considered. But again, usually no specific cause is


Things for Patients to Consider:


1. Do your best to avoid any activity which stimulates blood flow to the surface of the skin. Avoid hot temperatures - including hot baths and showers. Even scratching and rubbing can make the urticaria flare worse.


2. Although allergens usually don’t play a role, if there is a strong suspicion that a certain allergen did cause your breakout, then do your best to avoid it.


3. Aspirin and other ‘NSAIDs’ (such as Advil, Aleve, etc.) can contribute to urticaria. If you are taking any such medications, please consider discontinuing their use. NOTE: If you’re prescribed aspirin by your PCP or heart doctor, we would ask that you seek their approval before stopping it.


4. For the best results, the key is to provide steady coverage with the recommended medications throughout the day.




31 views0 comments

Recent Posts

See All